Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

4 Bumps

Am I destroying my son with his ADAD Meds?

My son has been on Focalin XR 10mg for a little over 3 years , he is almost 8. He is now showing side effects, like a tic, his breathing. But when we tried to change it his teacher begged us to change it back.

I just feel like is he really going to grow out of it? Am I setting him up to fail? Will this make him turn to drugs as a teen? I feel crazy over this.

Answer Question
 
Krissiej417827

Asked by Krissiej417827 at 1:47 PM on Feb. 28, 2011 in School-Age Kids (5-8)

Level 3 (18 Credits)
Answers (17)
  • Well it's not the teachers decision to keep him on his meds.  If YOU feel like you should stop, then stop. 

    MrsHouston47302

    Answer by MrsHouston47302 at 1:52 PM on Feb. 28, 2011

  • My son was on those drugs because the teacher would not let him back in class without them after two years we pulled him off because when he was two until he was almost seven he had 20 plus drugs pumped through his body for chemo therapy we took him off because we did not know what side affects would come ask his doctor and do some research of your own as well. Only you can decide.

    pinkdragon36

    Answer by pinkdragon36 at 1:53 PM on Feb. 28, 2011

  • When you are medicating and actual condition, it will not lead to drug use. He is probably more likely to use drug as self-medication if he isn't getting treatment that he needs.
    As far as the tics and breathing . . .as much as you want to please the teacher, your son's health is more important. If he is having side effects, then have the meds changed or lowered. That is an indication that his body is not doing well on the focalin. ALso, tics are not usually very good on the self-esteem and social life.
    If you don't feel right about him being medicated, trust your gut. You can certainly decide to cut them and see how he does. You know best.
    If you do cut the meds, make sure that he is in treatment with a psychologist who specializes in childhood ADHD. The can try to help some of the ADHD stuff without meds.

    Godd luck mom!
    ImaginationMama

    Answer by ImaginationMama at 1:53 PM on Feb. 28, 2011

  • If he is developing tics he needs to re-evaluated to make sure its only a side effect of the medication. It could be another issue. My oldest sone has ADHD & Tourette's Syndrome. He was first diagnosed with ADHD & put on medication for it. When he began to show different symptoms (tics), they stopped the medication to see if that was the cause. It was not. He has Tourette's as well. Children w/ Tourette's need different ADHD meds then kids that just have ADHD. And NO, taking needed medication as a child does not make them "turn to drugs" as a teen. My son is 20 yrs old now. He never did drugs. He still has minor problems with his Tourette's & ADHD but has chosen at this time not to take meds anymore. It did improve over time but without the meds as a child he would have never made it through school. As for the teacher, she is not in charge of what meds he takes, you & the dr are.
    lisa89j

    Answer by lisa89j at 1:55 PM on Feb. 28, 2011

  • Forget the teacher. Do what is best for your kid. If he is having tics and a difference in breathing, it's time to change meds. I don't think this will lead your child to drugs as a teen. Most of the kids I know, do not like the way meds make them feel. Ask your son if he feels better with or without meds. Schools are pushing adhd meds alot. Did you decide that he needed it or did they bring it up?
    Tracee F.

    Answer by Tracee F. at 2:02 PM on Feb. 28, 2011

  • I would take him off, read the book: Ritalin Is Not The Answer: A Drug-Free, Practical Program for Children Diagnosed with ADD or ADHD

    My son has never taken ANY drug for his ADHD, and the techniques in this book is what has helped us the most
    Mom2Jack04

    Answer by Mom2Jack04 at 2:10 PM on Feb. 28, 2011

  • I am not keeping him on due to the teacher. I can see a huge difference in his school work, his learning ability. We have an appointment to have him reevaluated in April.
    Krissiej417827

    Comment by Krissiej417827 (original poster) at 2:11 PM on Feb. 28, 2011

  • I want to add that diet changes did not seem to affect my son's behavior. He's very picky any way (some of it I found is due to his Tourette's. He has sensory issues some times with textures). Even though he still has TS, his tics are very light & almost not noticed by anyone who doesnt know what they are seeing now. His ADHD however is still an issue. He has, over the years though, learned various ways to compensate for it. We did have him in behavioral therapy as a child but without the medication support we just wouldn't have been as successful. I know because one summer we took him off all meds & it was so hard for him. Medication isnt always the answer but don't beat yourself up if he does need it. Because, frankly, some kids do need it. Only you & the doctor can decide what is the best course of action. Good luck to you.
    lisa89j

    Answer by lisa89j at 2:24 PM on Feb. 28, 2011

  • Diet really does not reduce ADHD symptoms. I know many people think this but I promise - not so much. Current wisdom says about 5% of treatment really would be diet. It doesn't really make a dent in the long run. What works is medication, cognitive therapy, parent support, and family therapy. I like the social skills portion of therapy. If a diet truly changes behaviors then it wasn't ADHD to begin with. It was more likely a food sensitivity.  I know medication is controversial and people have all kinds of opinions.  The things to watch with medication is weight, growth, and any increase or sudden onset of other issues like tics.  If the medication is working then you have to decide if you continue or if you don't.  Sure there are side effects to all medications.  What are the negatives to not using ADHD medication for someone truly living with ADHD?  They are more likely to self medicate using drugs

    frogdawg

    Answer by frogdawg at 5:51 PM on Feb. 28, 2011

  • and alcohol. More likely to be disruptive in class. More likely to not be able concentrate and pay attention to the lessons at school. Easily distracted and forgetful. All those things that lead a parent to seek professional assistance in the first place. So weigh in the pros and the cons of what you see as the risks on both sides. Also people who live with ADHD are more likely to not complete high school. People can say they won't "do medicine" until the cows come home. When it is your child and you see him with very few if any friends, failing, getting in fights, anxious, and unhappy - you do what you need to do to keep your child safe and treat the medical condition that impacts your child. You don't need to ask anyone what they think - you only need to look at your child and go with what you know is working for him.
    frogdawg

    Answer by frogdawg at 5:55 PM on Feb. 28, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN